Advanced Search
MyIDEAS: Login to save this paper or follow this series

Too Many Municipalities?

Contents:

Author Info

  • Dahlby, Bev

    ()
    (University of Alberta, Department of Economics)

Abstract

Does democracy lead to the creation of too many municipalities? We analyze this issue within the context of the Alesina and Spolare (1996) model where the quality of municipal services deteriorates with the distance from the center of a municipality. Individuals can vote in a referendum to split an existing municipality. We show that social welfare will decline when municipalities are split if the level of the public service, as chosen by the median voter, is lower in the new smaller municipalities. In general, the model indicates that there may be a democratic bias in favour of creating too many municipalities.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.economics.ualberta.ca/~/media/economics/FacultyAndStaff/WPs/WP2009-18-Dahlby.pdf
File Function: Full text
Download Restriction: no

Bibliographic Info

Paper provided by University of Alberta, Department of Economics in its series Working Papers with number 2009-18.

as in new window
Length: 20 pages
Date of creation: Feb 2009
Date of revision:
Handle: RePEc:ris:albaec:2009_018

Contact details of provider:
Postal: 8-14 HM Tory, Edmonton, Alberta, T6G 2H4
Phone: (780) 492-3406
Fax: (780) 492-3300
Web page: http://www.economics.ualberta.ca/
More information through EDIRC

Related research

Keywords: median voter model; fiscal federalism; succession; municipal boundaries;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Anna Bogomolnaia & Michel Breton & Alexei Savvateev & Shlomo Weber, 2008. "Stability of jurisdiction structures under the equal share and median rules," Economic Theory, Springer, Springer, vol. 34(3), pages 525-543, March.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:ris:albaec:2009_018. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Brenda Carrier).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.